Hepatotoxicity from inhaled anesthetics has received much attention from Halothane hepatitis. Liver dysfunction following anesthesia has been labeled type I or type II. Type 1 is relatively common and presents as mild elevations of transaminases after surgery which return to normal. The proposed mechanism is reduced oxygen delivery due to reduced liver blood flow. Type II is rare, but can result in a severe centrilobular hepatocellular necrosis leading to total hepatic failure. The proposed mechanism for this form is thought to result from the metabolism of Halothane to trifluroacetic acid which then can bind to liver proteins forming haptens that are immunogenic. Up to 30% of Halothane is metabolized by the liver to trifluroacetic acid which then binds covalently to microsomal liver proteins. The incidence of type II halothane hepatitis is thought to be around 1/35,000 in adults. Risk factors are thought to include female sex, obesity, repeated exposure to halothane, and middle age. With the advent of the newer halogenated volatile anesthetics (Desflurane and Sevoflurane , this entity has decreased dramatically. Therefore, the question becomes, in a patient with preoperative liver damage (i.e. elevated liver enzymes), should volatile anesthetics be avoided altogether? If not, is one better than the other? Case reports of hepatitis still exist with the newer agents. All volatile anesthetics are metabolized in the liver (cytochrome 450 CYP 2E1). Isoflurane and Desflurane undergo very similar metabolism in the liver (likely due to the fact that they are identical molecules with the exception of one chlorine atom being swapped for a fluorine atom in Desflurane . However, the amount of trifluoroacetic acid (TFA) produced is minimal with both Desflurane and Isoflurane as very little of these agents actually get metabolized. For desflurane, about 0.02% of the agent is metabolized, while up to 0.2% of Isoflurane is metabolized. Liver toxicity from Isoflurane seems to be extremely rare despite its potential to generate TFA haptens. Liver toxicity (anesthetic induced hepatitis) seems to correlate closely with the percentage of volatile agent metabolized. Therefore, given this information, Desflurane would, in theory provide a very safe anesthetic and indeed, there are very few case reports of Desflurane induced hepatitis. In one case report , a patient developed severe hepatic dysfunction with ascites about 12 days after uneventful Desflurane anesthesia. The authors postulated that the patient had been sensitized by two previous Halothane anesthetics and thus even very small amount of TFA proteins could induce an immune response. They ruled out other causes of hepatitis and found the patient to have antibodies reactive against TFA proteins. In another case report of Desflurane associated hepatitis , the authors blame Isoflurane for sensitizing the patient to TFA proteins, however, the authors in this report did not run a test for TFA antibodies. This case report is unique in that the patient developed hepatitis on two occasions, once after Desflurane and once after Sevoflurane While the authors attributed the hepaotoxcity after desflurane to TFA protein sensitivity, they were unsure of the cause of the liver damage after Sevoflurane. In volunteer, studies, biomarkers for liver damage indicate that desflurane does not result in liver damage, and that isoflurane is also very safe, but results in markers of heptic impairment to a greater degree than desflurane. These studies recruited small numbers of patients and therefore, likely do not reflect damage resulting from an antibody response to TFA haptens. Sevoflurane undergoes significantly more metabolism in the liver than Isoflurane or desflurane (about 5% is metabolized). The end products are inorganic fluoride and hexafluroisopropanol (HFIP). HFIP is quickly conjugated in the liver to glucuronide and excreted by the kidneys. HFIP does not produce protein adducts that induce an immune response. However, there are several case reports of severe liver damage following sevoflurane anesthesia. In a volunteer study comparing desflurane to sevoflurane at durations of 2, 4, or 8 hours at 1.25 MAC, elevated transaminases were detected only in the Sevoflurane group, and only after 8 hours (ALT increased by 25 after 10 MAC hours) . The cause of hepatotoxicity for Sevoflurane is unknown or speculative. Another study looked at glutathione S-transferase (GST) a specific biomarker for hepatocellular damage in Sevoflurane treated patients . Other studies using this biomarker have found GST elevations after Halothane and Enflurane anesthesia, but not after Isoflurane or propofol anesthesia. The results of these studies, once again mirror the amount of metabolism of the different agents: Halothane>enflurane>Isoflurane=propofol. In patients having surgery of 1 to 3 hours, Sevoflurane (1 MAC) was delivered with N20. The results of this study demonstrated that patients had elevated GST 1 hour after anesthesia which normalized by 6 hours. This same group as well as others were unable to detect increased GST in patients after Isoflurane or propofol. The authors speculated that the liver damage was from decreased hepatic blood flow from Sevoflurane. While Sevoflorane is associated with decreased portal blood flow in several studies, other studies demonstrate that hepatic artery blood flow is increased and offsets the decrease in portal blood flow so as to maintain total hepatic blood flow. Kanaya et al , compared hepatic blood flow in patients receiving Sevoflurane, Isoflurane and Halothane. They showed that while Halothane caused a reduction in both portal blood flow and inhibited the hepatic arterial buffer response (response where hepatic artery blood flow increases to maintain total hepatic blood flow when portal blood flow decreases), Isoflurane and Sevoflurane maintained total hepatic blood flow. In pigs, Sevoflurane increased hepatic arterial blood flow and was concentration dependent (more hepatic arterial flow with greater MAC). Nitrous oxide was able to reduce this increase however. Hepatic arterial blood flow was also shown to be increased in a rat and dog model of Sevoflurane. However, Frink et al. in a greyhound model found that while Sevoflurane maintained hepatic arterial blood flow at high concentrations, portal blood flow (and thus total hepatic blood flow) was decreased (at 1.5 and 2 MAC). Kanaya et al. used a human model which is more relevant and they were able to demonstrate that at clinical concentrations, hepatic injury due to Sevoflurane is not likely related to decreased blood flow. Despite these studies, many authors do feel that transient transaminase elevations after surgery represent inadequate oxygen delivery to hepatocytes during surgery. Decreased DO2 to liver could likely be from decreased blood flow which could result from surgerical organ manipulation.
In summary, modern volatile anesthetics (Isoflurane, Sevoflurane, and Desflurane) are highly metabolized, and therefore, have a very low probability of causing liver toxicity. However, there are case reports of liver toxicity from all three, with the fewest being reported from Desflurane. In a patient with pre existing liver damage, it may be best to opt for Desflurane. However, in the above patient, ongoing pulmonary issues were considered in choosing Sevoflurane despite elevated liver enzymes given that Sevoflurane in human trials has prove to provide the greatest amount of bronchodilation even in smokers.
1. Martin JL et al. Anesthesiology. 1995; 83
2. Chung P. et al. Chang Gung Med J. 2003; 26
3. Eger et al. Anesth Analg. 1997; 84
4. Ray DC. BJA. 1996; 77
5. Kanaya N. BJA. 1995; 74
6. Rooke GA et al. Anesthesiology. 1997;86
7. Goff MJ, et al. Anesthesiology. 2000; 93